Michigan, 2017

Flood in Michigan, June 23 to 24, 2017

June 23 to 24, 2017 · NWS GRR · 1 event in 1 county or zone

Several rounds of torrential rainfall resulted in major flooding in portions of Isabella county, where some locations received close to seven inches of rain. The flooding resulted in over 90 million dollars worth of damage to homes, roads and bridges in Isabella county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70 million
Crop damage
$21 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several rounds of torrential rainfall resulted in major flooding in portions of Isabella county, where some locations received close to seven inches of rain. The flooding resulted in over 90 million dollars worth of damage to homes, roads and bridges in Isabella county. At one point over 100 roads were closed due to flooding. Over 20 million dollars worth of damage to crops was incurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 22, 9:19 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 9:19 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1019 PM EDT Thu Jun 22 2017

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 300 PM EDT Thu Jun 22 2017

A cold front will continue to advance southeastward through the
Great Lakes region and result in development of showers and
thunderstorms across lower Michigan tonight. A few showers and
thunderstorms will linger into Friday morning. A much cooler
airmass will move in for this weekend into early next week.

&&

.UPDATE...
Issued at 958 PM EDT Thu Jun 22 2017

Flood risk has been increasing tonight. The combination of a very
moist airmass...slow moving front...instability and upper level
divergence exists tonight. The 00z sounding from DTX has lots of
instability and PWAT values around 1.75 inches. GRB has deep
moisture and thin deep cape along with low LCL's. Thus efficient
rain will occur with the passage of this front. In addition a low
level jet is shown to strengthen overhead tonight. So plenty of
ingredients exist overnight.

The convection that we had earlier this evening generated some
rainfall amounts over 1.5 inches leading to saturated soils.
Highest amounts were over Allegan county. Another swath of heavy
rain was just south of Mount Pleasant.

Flooding is not certain to happen. Some high res models diminish
the convection as it moves in...while others keep it vigorous.
Given the unusual setup will go with a watch as there is an
increased potential for flooding

UPDATE Issued at 626 PM EDT Thu Jun 22 2017

I increased POPs for this evening based on radar trends. Lots of
low level convergence and instability over the region so the
storms should continue to increase. Plus it looks like an MCV
lifting out of IA. Zones and Nearshore were updated.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 300 PM EDT Thu Jun 22 2017

Primary short term concerns involve determining convective/svr wx
potential tonight.

At 18Z the sfc wx map shows the cold front extends from near KMQT
southwestward across northwestern WI to near KMSP. The cold front
will continue to advance southeastward and result in convective
development across our fcst area tonight. Before that occurs an area
of mainly light rain showers over central Lake MI will continue to
advance eastward into our nw/nrn fcst area during the next couple of
hours.

Isolated convection may develop very late this aftn/early this
evening. However there really is not much of a forcing mechanism for
convective initiation to occur until around mid to late evening
through the overnight period along and out ahead of the cold front.

Some strong to potentially severe storms are possible from mid
evening through the overnight period as a result of forcing from the
front/llj and deep moisture and strong deep layer shear on the order
of 40-55 kts. We expect a line of strong to potentially severe
storms to move into our far nw fcst area by around 01Z-02Z as
suggested by latest 3km nam high res sim z guidance. The line will
gradually advance to the southeast across most of our fcst area
overnight.

Although a few storms may become severe there are several factors
going against severe potential including unfavorable cold frontal
timing and lack of stronger instability. Upper level
forcing/dynamics are also unfavorable as strong pva does not move
in until tomorrow after fropa has already occurred.

Some heavy rainfall is likely tonight with ample low level
moisture in place out ahead of the cold front with precipitable
water values tonight in the 1.75 to 2 inch range along with
vigorous 1000-850 mb moisture transport. A consensus of short
range guidance qpf amounts and our fcst rainfall amounts are not
sufficient enough to warrant an areal flood watch headline.
However some localized flooding is certainly possible in areas
that receive the most rainfall.

Showers and a few storms will linger Friday morning especially
over our southeastern fcst area before a cooler and drier airmass
begins to advect in after fropa. A few instability showers are
anticipated Saturday as a result of daytime heating and with the
pool of cooler air aloft under the upper trough axis. Several
upper disturbances rotating around the base of the trough axis
will enhance the potential for a few showers from time to time.

.LONG TERM...(Sunday through Thursday)
Issued at 300 PM EDT Thu Jun 22 2017

Sunday and Monday will see cooler than normal weather with diurnal
enhancement of showers and a few thunderstorms as upper level
troughing brings steep lapse rates. No severe weather is expected
although the storms could bring small hail, especially on Monday
afternoon as freezing levels are unusually low.

The trough axis moves east by Tuesday with shortwave ridging
returning Wednesday and Thursday along with temperatures warming to
near normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 735 PM EDT Thu Jun 22 2017

One round of convection lifting northeastward through the TAF
sites to start the forecast period...with impacts. Gusty winds
over 25 knots have occurred with local visibilities under 2 miles
in the heavier downpours.

The instability persists through much of the night. As a cold
front moves in from the west northwest tonight...additional storms
will form and create additional impacts at the TAF sites. A period
of lower ceilings will be possible on the backside of the
departing storms.

The front moves away from the the region on Friday so the storms
should be on the decrease.

&&

.MARINE...
Issued at 300 PM EDT Thu Jun 22 2017

Thunderstorms will pose a hazard to mariners tonight with wave
heights in the two to four foot range. Wave heights will remain
below small craft criteria Friday.

&&

.HYDROLOGY...
Issued at 300 PM EDT Thu Jun 22 2017

Locally heavy rainfall and perhaps minor areal flooding appears
possible Thursday evening/overnight. PW values will rise over 1.75
inches this evening as sharply higher-dewpoint air at 850 mb is
advected from the south. These PW values are in the range of
daily records for June in the DTX-area sounding climatology. Higher
moisture content in the column of atmosphere will favor more
efficient rain production. With a tendency for storms to repeat over
parts of the area tonight, it seems reasonable that some locations
could receive over 2 inches of rainfall within a few hours. The most
favored area for significant rain totals Thursday night appears to
be north of I-96.

The tendency for flooding to develop will depend on local antecedent
conditions. While May and early June were rather dry, last week's
rainfall ranged from 1.5 to locally over 5 inches in areas north of
South Haven, Hastings, and Lansing. In addition, areas along and
north of M-20 saw between 0.5 and 1.5 inches of rain Thursday
morning. Places that saw heavy rain last week will be more prone
to having at least minor areal or street flooding. As for rivers,
the the Flat near Smyrna and the Maple near Maple Rapids are running
high after last week's rain, and will be less tolerant of any
additional heavy rain that falls within their basins. Above bankfull
rises are possible, so people with interests along those rivers
should monitor the situation.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 6 AM EDT Friday for MIZ037>040-043>046-050>052-
     056>059-064>067.

LM...None.
&&

UPDATE...MJS
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Ostuno
AVIATION...MJS
HYDROLOGY...CAS
MARINE...Laurens
Hazardous weather outlook, Jun 22, 6:56 PM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
756 PM EDT Thu Jun 22 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231245-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
756 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

There is a slight risk of severe weather. The main threat is for
damaging winds and hail. The severe threat will continue much of the
night, with some weakening expected toward daybreak. Storm movement
will be from the southwest to the northeast at 35 MPH.

Will several rounds of storms through the night, the potential of
urban and small stream flooding will exist.  Nuisance type flooding
of low lying areas will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will wind down Friday morning.  The risk of localized
flooding will be possible through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ844>849-231245-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
756 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Rounds of thunderstorms can be expected.  A few of these could be
severe with strong winds, producing localized dangerously high
waves.  Some hail could also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible south of Grand Haven Friday morning.

JK

In the hours before

Local storm report, Jun 22, 11:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1201 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     FLOOD            4 W SHEPHERD            43.53N 84.77W
06/22/2017                   ISABELLA           MI   911 CALL CENTER

            MISSION ROAD CLOSED DUE TO HIGH WATER
            BETWEEN WALTON AND BANCHARD.

&&
Local storm report, Jun 22, 11:02 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HEAVY RAIN       2 ESE EVART             43.89N 85.24W
06/23/2017  M2.55 INCH       OSCEOLA            MI   MESONET

            24 HOUR TOTAL.

&&
Special weather statement, Jun 22, 11:06 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1206 AM EDT FRI JUN 23 2017

MIZ038>040-044-230500-
Osceola MI-Lake MI-Newaygo MI-Clare MI-
1206 AM EDT FRI JUN 23 2017

...Very heavy rain to continue...

At 1205 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moddersville to near Brohman. Movement was
east at 45 mph.

Locations impacted include...
Clare...               Evart...               Reed City...
Marion...              Farwell...             Highland...
Chase...               Lake...                Hersey...
Le Roy...              Tustin...              Brohman...
Nirvana...             Lake George...         Ashton...
Avondale...            Stambaugh Corner...    Woodland Park...
Gibos Corners...       Hawkins...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4416 8461 4381 8461 4382 8556 4366 8556
      4365 8604 4368 8604 4416 8547
TIME...MOT...LOC 0405Z 262DEG 38KT 4417 8495 4366 8576

JK
Local storm report, Jun 22, 11:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1209 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     FLOOD            4 NW MOUNT PLEASANT     43.64N 84.83W
06/22/2017                   ISABELLA           MI   911 CALL CENTER

            BASELINE ROAD WAS CLOSED BETWEEN WHITEVILLE
            ROAD AND SOUTH MERIDIAN ROAD DUE TO HIGH
            WATER.

&&
Local storm report, Jun 22, 11:11 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1211 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       3 NE MOUNT PLEASANT     43.62N 84.73W
06/23/2017  M3.73 INCH       ISABELLA           MI   AWOS

            24 HOUR RAINFALL AT MOUNT PLEASANT MUNICIPAL
            AIRPORT.

&&
Local storm report, Jun 22, 11:14 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HEAVY RAIN       3 W HOWARD CITY         43.40N 85.53W
06/23/2017  M2.00 INCH       MONTCALM           MI   PUBLIC

            RAINFALL FROM 8:50PM TO 11:15PM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Isabella

When
June 23, 1:00 AM EST to June 24, 12:00 PM EST
Where
Isabella County, 3.57 mi E of Winn to 3.29 mi NNE of Coe
Cause
Heavy Rain
Property damage
$70 million
Crop damage
$21 million
Reported by
Department of Highways
Coordinates
43.530, -84.850

The Isabella County Road Commission reported that at one point over 100 roads across portions of Isabella county in and around Mount Pleasant were closed due to flooding. A mesonet station near Mt. Pleasant reported that 6.88 inches of rain fell from June 22nd into the early morning hours of June 23rd. The flooding resulted in over 90 million dollars worth of property damage. Numerous homes sustained flooding damage and the United States Department of Agriculture estimated that 21 million dollars worth of crop damage was incurred. A state of emergency was declared for Isabella county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705369.